Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2014, 3:10 PM MDT for 4 counties in New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2014, 3:10 PM MDT (21:10 UTC)
- Expired
- Jul 20, 2014, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:00 PM MDT | FLASH FLOOD | 10 W Santa Clara Pueblo, NM | EMERGENCY MANAGEMENT REPORTED DANGEROUS FLOW OVERTOPPED THE INTERSTECTION OF INDIAN SERVICE ROUTES 601 AND 602 ON SANTA CLARA PUEBLO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878
WGUS55 KABQ 202110
FFWABQ
NMC028-039-043-049-210000-
/O.NEW.KABQ.FF.W.0018.140720T2110Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
NORTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
EXTREME SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 600 PM MDT
* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS CONTINUING TO DEVELOP 14 MILES
WEST OF SANTA CLARA PUEBLO...OR ABOUT 6 MILES NORTH OF LOS ALAMOS.
THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY.
RADAR INDICATED 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN. EXPECT
A DANGEROUS WALL OF WATER TO FLOW DOWN SANTA CLARA CREEK FROM
THE LAS CONCHAS BURN SCAR TO THE RIO GRANDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
3602 10606 3595 10608 3590 10611 3590 10640
3595 10640 3597 10644 3601 10643
$$2 follow-up statements
505
WGUS75 KABQ 202213
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT SUN JUL 20 2014
NMC028-039-043-049-210000-
/O.CON.KABQ.FF.W.0018.000000T0000Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-SANTA FE NM-RIO ARRIBA NM-
413 PM MDT SUN JUL 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
EXTREME SOUTHEASTERN RIO ARRIBA...NORTHWESTERN SANTA FE...
NORTHEASTERN SANDOVAL AND NORTHERN LOS ALAMOS COUNTIES...
AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ISOLATED THUNDERSTORMS PRODUCING LIGHT TO MODERATE RAINFALL
OVER PARTS OF SANTA CLARA CANYON. ALTHOUGH RAIN COVERAGE AND
INTENSITY HAS WEAKENED CONSIDERABLY...RADAR INDICATED 1 TO 2 INCHES
OF RAIN FELL OVER THE CANYON AND LAS CONCHAS BURN SCAR SINCE 230 PM.
THE RAIN GAGE AT POND 4 REPORTED OVER 1.5 INCHES OF RAIN AND THE
HAIR PIN STREAM GAGE NOW INDICATES RISING WATER LEVELS. IT MAY TAKE
ANOTHER HOUR OR 2 FOR THE WATER TO REACH THE RIO GRANDE...BUT
DANGEROUS WATER LEVELS ARE STILL EXPECTED TO PROPAGATE DOWN SANTA
CLARA CREEK FROM THE LAS CONCHAS BURN SCAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.
&&
LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
3602 10606 3595 10608 3590 10611 3590 10640
3595 10640 3597 10644 3601 10643
$$472
WGUS75 KABQ 210002
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT SUN JUL 20 2014
NMC028-039-043-049-210011-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-SANTA FE NM-RIO ARRIBA NM-
602 PM MDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EXTREME SOUTHEASTERN RIO
ARRIBA...NORTHWESTERN SANTA FE...NORTHEASTERN SANDOVAL AND NORTHERN
LOS ALAMOS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL ENDED
ACROSS THE WARNED AREA. FLOOD WATERS WILL CONTINUE TO BE HAZARDOUS
IN SANTA CLARA CREEK THROUGH SANTA CLARA PUEBLO UNTIL AT LEAST
SUNSET. AUTHORITIES HAVE BLOCKED OFF ACCESS TO THE CREEK...SO THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
3602 10606 3595 10608 3590 10611 3590 10640
3595 10640 3597 10644 3601 10643
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:03 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 12:03 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1203 PM MDT SUN JUL 20 2014 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS AND LIGHT TO LOCALLY MODERATE WINDS LIKELY TO PERSIST THROUGH 18Z MONDAY OUTSIDE OF ISOLATED TO SCATTERED SHRA AND TSRA WHICH SHOULD OCCUR MAINLY BETWEEN 20Z TODAY AND 05Z MONDAY. THE STRONGER STORMS WILL BE CAPABLE OF GENERATING BRIEF MVFR CIGS AND VSBYS AS WELL AS MT OBSCURATIONS. TAF SITES MOST LIKELY TO EXPERIENCE THE CONVECTION ARE LVS...TCC AND SAF AND TO A LESSER DEGREE GUP AND ROW. 43 && .PREV DISCUSSION...333 AM MDT SUN JUL 20 2014... .SYNOPSIS... A MORE ACTIVE THUNDERSTORM DAY IS ON TRACK FOR TODAY AS MONSOON MOISTURE MOVES INTO THE STATE FROM THE SOUTH AND SOUTHWEST. TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES TODAY THROUGH THE WORK WEEK. DRIER AIR WILL MOVE INTO NORTHWEST NEW MEXICO ON MONDAY...ALL BUT ELIMINATING THUNDERSTORM CHANCES WEST OF A LINE FROM GALLUP TO CHAMA. THE UPPER LEVEL FOUR CORNERS HIGH WILL SHIFTS NORTH INTO COLORADO TUESDAY AND WEDNESDAY...PUSHING THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE NORTHWEST THIRD OF THE STATE. AS THE UPPER HIGH SLIDES WEST DURING THE LATTER HALF OF THE WEEK...SHOWERS AND STORMS WILL FAVOR THE CENTRAL MOUNTAINS EAST. && .DISCUSSION... WEATHER PREDICTION MODELS REMAIN IN VERY GOOD AGREEMENT THROUGH THE FORECAST PERIOD WITH REGARD TO THE LOCATION/MOVEMENT OF THE UPPER LEVEL FOUR CORNERS HIGH. HIGH CENTER SHIFTS EAST SOMEWHAT THIS MORNING...ALLOWING FOR A RATHER MEDIOCRE MONSOONAL PLUME TO MOVE UP FROM THE SOUTH TODAY. AN UPTICK IN CONVECTION ALL AREAS IS EXPECTED AS A RESULT. LOCAL WRF MODEL INDICATING THAT CONVECTION WILL FAVOR THE EAST SLOPES OF MOUNTAIN RANGES...WITH THE POTENTIAL FOR ACTIVITY IN THE MIDDLE RIO GRANDE VALLEY DURING THE EARLY EVENING HOURS. STORM MOTION WILL BE EAST-SOUTHEAST AT AROUND 5 MPH. SIMILAR CROP OF STORMS ON TAP FOR MONDAY WITH THE EXCEPTION OF THE NORTHWEST QUARTER WHERE DRIER MID LEVEL AIR WORKS IN...BRIEFLY ENDING CHANCES THERE. UPPER HIGH CENTER SHIFTS INTO SOUTHERN COLORADO ON TUESDAY AND WEDNESDAY...RESULTING IN MORE ACTIVITY ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN. MODELS IN VERY GOOD AGREEMENT THAT DRIER AND MORE STABLE UPPER LEVEL AIR MOVES WILL MOVE INTO THE EASTERN PLAINS TUESDAY NIGHT AND WEDNESDAY...ALL BUT ELIMINATING CHANCES FOR CONVECTION THERE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. FOUR CORNERS HIGH SHIFTS BACK SOUTHWEST TO THE NM/AZ BORDER AS A UNSEASONABLY DEEP UPPER LEVEL CLOSED LOW DIVES SOUTHEASTWARD THROUGH THE NORTHERN PLAINS AND UPPER MIDWEST THURSDAY THROUGH NEXT WEEKEND. NORTHERLY FLOW ON EAST SIDE OF THE HIGH WILL SHIFT THE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT TO THE NORTHWEST HALF OR SO OF THE STATE. BACKDOOR FRONTS ALSO LIKELY TO GET INTO THE MIX BOTH SATURDAY AND SUNDAY. ABOVE AVERAGE TEMPERATURES CONTINUE THROUGH THE WORK WEEK...TRENDING DOWN TOWARD AVERAGE BY THE WEEKEND. 33 && .FIRE WEATHER... SUBTLE MOISTURE AND TEMPERATURE TRENDS OVER THE NEXT SEVEN DAYS... BUT THE FORECAST WILL BE CHARACTERIZED BY ABOVE NORMAL TEMPERATURES AND BELOW NORMAL THUNDERSTORM ACTIVITY FOR MID TO LATE JULY THANKS TO A DOMINANT UPPER HIGH OVER THE REGION. AN UNIMPRESSIVE MONSOONAL MOISTURE PLUME SHOWING IN THE LATEST WATER VAPOR SATELLITE IMAGERY OVER EASTERN AZ AND MUCH OF NM WILL PROVIDE SUFFICIENT FUEL FOR AN UPTICK IN SHOWERS AND THUNDERSTORMS TODAY WITH PWATS NEAR NORMAL FOR MID TO LATE JULY. WETTING RAINS WILL FAVOR THE MOUNTAINS INITIALLY...THEN THE CENTRAL AND NORTHEAST HIGHLANDS/PLAINS THIS EVENING. MINIMUM RHS WILL REACH CRITICAL THRESHOLDS ACROSS THE NORTHWEST PLATEAU AND WILL GENERALLY BE BELOW NORMAL AREAWIDE. LOW CONFIDENCE ON MOISTURE TRENDS FROM EARLY TO MID WEEK...ALTHOUGH SOME DRYING IS FORECAST ACROSS THE NORTHWEST QUARTER OF THE FORECAST AREA MONDAY INTO TUESDAY. SOME MOISTENING IS FORECAST TUESDAY NIGHT INTO WEDNESDAY AS THE UPPER HIGH MOVES NE A BIT AND ALLOWS MOISTURE TO ADVECT NORTH AND WEST ACROSS THE AREA. SOME DRYING IS FORECAST BEYOND WEDNESDAY AS THE UPPER HIGH TRANSITIONS BACK OVER NEW MEXICO AND BECOMES CENTERED ALONG THE AZ/NM BORDER...OR POSSIBLY OVER THE FOUR CORNERS. HAINES INDICES ARE FORECAST TO TREND UP LATE WEEK AND BE 6S ACROSS MUCH OF THE AREA BY NEXT SATURDAY. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 5:10 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 510 AM MDT SUN JUL 20 2014 NMZ501>540-211130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 510 AM MDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY FOR BURN SCARS...AS STORM MOTION WILL BE SLOW. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BEST CHANCES FOR STORMS AND LOCALIZED FLASH FLOODING ON MONDAY WILL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORM ACTIVITY WILL SHIFT TO THE NORTHWEST THIRD OF THE STATE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
In the hours before
Special weather statement, Jul 20, 1:18 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
118 PM MDT SUN JUL 20 2014
NMZ540-201945-
SOUTHWEST CHAVES COUNTY-
118 PM MDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY
THROUGH 145 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELK...OR ABOUT 20 MILES EAST OF
CLOUDCROFT...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN THE ELK
AREA...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN FROM THE
STORM MAY ALSO PRODUCE HAZARDOUS WATER LEVELS IN THE RIO PENASCO.
AREAS AFFECTED BY THIS STORM INCLUDE...ELK.
&&
LAT...LON 3296 10536 3297 10534 3298 10533 3306 10533
3306 10532 3305 10520 3284 10527 3284 10536
TIME...MOT...LOC 1917Z 192DEG 5KT 3291 10539
44Local storm report, Jul 20, 1:54 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 18 NNE ENCINOSO 33.92N 105.34W
07/17/2014 M76 MPH LINCOLN NM MESONET
CSBF TRANSWESTERN PUMP.
&&
EVENT NUMBER ABQ1401120
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 51 min |
| Jul 19, 7:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 33 min |
| Jul 19, 7:35 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 115 min |
| Jul 19, 7:52 PM MDT | Special Weather Statement | ABQ | Roosevelt | 38 min |
| Jul 19, 8:05 PM MDT | Special Weather Statement | ABQ | Roosevelt | 40 min |
| Jul 19, 10:06 PM MDT | Areal Flood Advisory | ABQ | Chaves | 114 min |
| Jul 19, 10:55 PM MDT | Areal Flood Advisory | ABQ | Chaves | 110 min |
| Jul 20, 1:18 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 20, 1:44 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 91 min |
| Jul 20, 2:37 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 113 min |
| Jul 20, 3:16 PM MDT | Special Weather Statement | ABQ | Catron | 29 min |
| Jul 20, 3:48 PM MDT | Special Weather Statement | ABQ | Catron | 42 min |
| Jul 20, 3:56 PM MDT | Areal Flood Advisory | ABQ | Chaves | 94 min |
| Jul 20, 5:20 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro | 85 min |
| Jul 20, 5:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 84 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.